Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Should I discontinue oxycontin and percocet for chronic pain and how to manage my work without medication?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Tue, 21 Jan 2014 in Mental Health
Question: Hi, I have a confidential question and need help to understand what I am taking; Can you help Are you there?? I have a family and need to take the steps to correct myself. I have several concerns Chronic Pain, Been on Oxycontin 80mg and percocet for brekthrough pain. Now Oxycontin has been removed in Canada and changed to OxyNeo. I need to take care of my family. My doctor after 23 years has decided to quickly cut me off these meds. I can't function at work without them and my family is dependent on my salary. I am a certified accountant. I found a doctor who has given me Ralivia 300mg but they do not seem to be working. is there a big difference as to why they are not working. I am scared for my family. They need my support. Can you help me understand.
doctor
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! You have been on opioid analgesics for a long time. Oxycontin and OxyNeo contain the same opioid oxycontin. Percocet also contains oxycodone in addition to paracetamol. You are also using fentanyl patches which is another opioid. You have not mentioned why your doctor decided to stop these medicines, but I guess that he either suspected you of abusing these medicines or maybe for some reasons, he had issues in prescribing these medicines which are strictly controlled by the government. Since you have by now become dependent on opioids, it is difficult for you to function without them. Withdrawal from opioids can last for a few weeks and is characterized by pain, insomnia, loose motions, yawning, sneezing, pupillary dilatation, rhinorrhoea, lacrimation etc. In order to counter these, the second doctor prescribed you Ralivia, which is another opioid called tramadol, though weaker than the ones you were taking. It is supposed to ease your withdrawal from the stronger opioids and later you can taper off Ralivia as well, which will be easier to quit than the other opioids. I hope you now understand what is happening. Please feel free to ask if you need any clarifications or have any other queries. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Insomnia

doctor1 MD

Hi Dr.David ...my name is meenu and have been suffering from anxiety and chronic insomnia because i have been diagnosed with hypothyroidism .......i have been prescribed thyroxin,thyrowell and nexito plus. Pls let me know if Nexito plus causes weight gain ....Thanks.

doctor1 MD

i am a 42 yr old male with 6 weeks of night sweats and sometimes drenching along with chills. I have also a pesistent cough that wakes me from my sleep. Also mood swings that include insomnia and then extreme fatigue but not always one after the other.

doctor1 MD

I took two Mucinex Ds last night about 10 pm… took care of my congestion very nicely, but I was awake for a good portion of the night. I read several reviews and many people seem to be affected this way. What exactly causes this sleeplessness? Is it dangerous to my health? In other words, am I somehow kind of allergic to this medicine? Or could I use just half doses?

doctor1 MD

I have everyday nausea, light chest pains, heart skips beats, everyday headaches, my body is weak, no energy! When I gym I get sick... Muscle pains, cramps and pains every where, sleeplessness, when I sleep I fall into such a deep sleep that I struggle to wake up! I went for numerous blood test, insomnia tests and every thing that goes with it...! Tests negative and I m getting so hopeless, please is there anything you could help me with so I can feel human again! I love sports but its a struggle!

doctor1 MD

Can fasting improve insomnia? To fast safely do I need professional supervsion or blood tests? Is fasting safe for slender people?

doctor1 MD

I have just started a phentermine/topamax combo for weight loss , very low dose. First day, having serious insomnia , so just took a 50 mg trazadone . Is there danger of an interaction?

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months